Alert archive / Iowa / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 167, NWS Des Moines, IA

May 29, 2006Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 29, 2006, 3:15 PM CDT for Worth County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 29, 2006, 3:15 PM CDT (20:15 UTC)
Expired
May 29, 2006, 3:45 PM CDT
In force
30 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Worth County, IA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 3:14 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2006-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2214 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2006-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2214 J/kg
Mixed-layer CIN
-246 J/kg
Mixed-layer LCL
1113 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:46 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, May 29, 1:46 PM CDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
146 PM CDT MON MAY 29 2006

.SHORT TERM...
FRONTAL BOUNDARY CURRENTLY EXTENDS ACROSS WESTERN IOWA. A VAST
AMOUNT OF CLOUD COVER HAS DEVELOPED ALONG AND AHEAD OF THE BOUNDARY
WITH STRONG MID LEVEL THETA-E ADVECTION LIFTING NORTHWARD AHEAD OF
THE BOUNDARY AND HAS ENABLED THE CAP TO REMAIN IN PLACE AT THE
MOMENT. EXPECT THUNDERSTORMS TO GRADUALLY DEVELOP IN THE VICINITY OF
THE COLD FRONT THIS AFTERNOON AS BETTER UPPER LEVEL SUPPORT ARRIVES
WITH STEEPER LAPSE RATES AND ENHANCED LIFT. THE SEVERE THREAT AND
HEAVY RAIN THREAT APPEARS DIMINISHED FOR THIS EVENING AND OVERNIGHT
AS THE OVERALL DYNAMICS ARE OUT OF SYNC TO PRODUCE WIDESPREAD
INTENSE CONVECTION. THE LACK OF EFFECTIVE SHEAR WILL MAKE IT
DIFFICULT FOR STORMS TO SUSTAIN UPDRAFTS ONCE RAIN BEGINS AND THE
DOWNDRAFTS CUT OFF THE INFLOW. THEREFORE ANY SEVERE WEATHER IS
EXPECTED TO BE PULSE IN NATURE.

THE COLD FRONT WILL STALL OVER CENTRAL AND SOUTHERN IOWA THROUGH
WEDNESDAY AND WILL KEEP CHANCES OF THUNDERSTORMS GOING THROUGH THE
PERIOD. PERIODIC SHOWERS AND THUNDERSTORMS ARE ANTICIPATED ACROSS
THE SOUTHERN HALF OF THE AREA AND WITH THE INCREASED CLOUD
COVER...THIS WILL HOLD HIGH TEMPERATURES PRIMARILY IN THE 70S.
ANOTHER FRONTAL BOUNDARY WILL ARRIVE ON WEDNESDAY. THIS WILL BRING A
FINAL ROUND OF STORMS WEDNESDAY AFTERNOON AND EVENING. THIS APPEARS
TO BE THE NEXT BEST CHANCE FOR SEVERE WEATHER. WITH NUMEROUS CHANCES
FOR THUNDERSTORMS THROUGH MID WEEK. A GENERAL 1 TO 2 INCHES OF
RAINFALL WILL BE COMMON WITH LOCALLY HIGHER AMOUNTS. QUIET ON
THURSDAY WITH SEASONAL TEMPERATURES EXPECTED.

&&

.EXTENDED...
HAVE FOLLOWED A ECMWF/CANADIAN/GFS ENSEMBLE MEAN SOLUTION FOR FRIDAY
THROUGH MONDAY. EXPECT LONG WAVE TROUGH TO BECOME MORE PRONOUNCED
DURING THE PERIOD WITH UPPER LEVEL RIDGE BECOMING REESTABLISHED TO
THE WEST THEN NUDGING BACK INTO THE REGION LATE IN THE PERIOD. HAVE
KEPT THE PERIOD DRY WITH THIS SOLUTION. WILL STILL NEED TO MONITOR
SATURDAY FOR THE POSSIBILITY OF RIDGE RUNNERS DIPPING INTO FORECAST
AREA THOUGH AT THIS TIME CHANCES ARE LOW ENOUGH TO KEEP POPS OUT AT
THIS TIME. HAVE GONE A FEW DEGREES WARMER THAN MEX GUIDANCE FOR DAYS
6 AND 7 AS THE GFS IS AN OUTLIER WITH A STRONG SHORT WAVE DROPPING
SOUTH INTO THE RIDGE AND BEING COOLER AND WETTER.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

DONAVON
Hazardous weather outlook, May 29, 8:31 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
831 AM CDT MON MAY 29 2006

IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073-
081>083-092>094-301100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-
HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-
POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-
DECATUR-
831 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA...MAINLY ALONG AND WEST OF INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THIS MORNING WEST OF
INTERSTATE 35. A FEW STORMS COULD PRODUCE HAIL UP TO PENNY SIZE.
THUNDERSTORMS WILL RE-DEVELOP THIS AFTERNOON IN WESTERN IOWA.
THESE STORMS WILL MOVE SLOWLY EAST INTO THE EVENING AND OVERNIGHT
HOURS WITH A SLIGHT RISK OF SEVERE WEATHER. THE MAIN SEVERE
WEATHER THREAT WILL BE FROM LARGE HAIL WITH A SECONDARY THREAT OF
DAMAGING WINDS. A BRIEF TORNADO MAY ALSO OCCUR IN THE LATE
AFTERNOON AS THE STORMS FIRST DEVELOP. HEAVY RAINS ARE ALSO
POSSIBLE WITH THE SLOW MOVEMENT OF THE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON TUESDAY INTO
WEDNESDAY...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 20. THE THREAT
OF SEVERE WEATHER APPEARS MINIMAL DURING THIS TIME...ALTHOUGH AN
ISOLATED EVENT OR TWO MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS MORNING...AND WILL BE LIKELY
LATE THIS AFTERNOON AND EVENING ACROSS THE OUTLOOK AREA. LIMITED
SPOTTER ACTIVATION MAY ALSO BE NEEDED TUESDAY AND WEDNESDAY.

IAZ027-028-038-039-049-050-061-062-074-075-084>086-095>097-301100-
BUTLER-BREMER-GRUNDY-BLACK HAWK-MARSHALL-TAMA-JASPER-POWESHIEK-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
831 AM CDT MON MAY 29 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
IOWA....MAINLY EAST OF INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED LATER THIS AFTERNOON AND TONIGHT ACROSS
THE OUTLOOK AREA. AT THIS TIME...SEVERE WEATHER CHANCES APPEAR
LIMITED ALTHOUGH SOME MARGINALLY SEVERE HAIL WILL BE POSSIBLE.
HEAVY RAINS MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ADDITIONAL THUNDERSTORM CHANCES WILL CONTINUE ON TUESDAY INTO
WEDNESDAY...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 20. THE THREAT
OF SEVERE WEATHER APPEARS MINIMAL DURING THIS TIME...ALTHOUGH AN
ISOLATED EVENT OR TWO MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE NEEDED TONIGHT THROUGH
WEDNESDAY.

CC/KINNEY

Nearby

Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.